Flood, Tyler
- When
- January 5, 10:00 AM EST to January 9, 12:00 PM EST
- Where
- Tyler forecast zone
- Property damage
- $400,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.417, -82.283
Separate waves of rain moved along a strong west to east frontal zone in the Ohio Valley from late on the 3rd into the early morning hours of the 8th. Dew points in the 50 to 55 degree range were in Kentucky and southern West Virginia.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Separate waves of rain moved along a strong west to east frontal zone in the Ohio Valley from late on the 3rd into the early morning hours of the 8th. Dew points in the 50 to 55 degree range were in Kentucky and southern West Virginia. The heaviest rain was over eastern Ohio into western Pennsylvania. Yet, Middlebourne of Tyler County still reported 3.24 inches during the period. Small stream flooding occurred across Tyler County on the 5th, such as along Indian Creek. People were rescued from 2 stranded cars. The Ohio River crested on the 8th to the 9th along the stretch from Tyler County on down to Cabell and Wayne Counties. The crest from Willow Island Lock and Dam through Parkersburg was lower than the September 2004 level. The crest at Willow Island was 42.9 feet around 2200E on the 7th. At Parkersburg, the crest was 42.4 feet during the morning of the 8th. Flood stage is 36 feet. With more outflow from the Hocking River than in September 2004, the crest at Point Pleasant and Huntington was slightly higher than the previous year. At Point Pleasant, the crest was 46 feet during the morning hours on the 9th. Flood stage is 40 feet. At Huntington, the crest was 51.8 feet during the evening of the 9th. Flood stage is 50 feet. In Tyler County, 10 homes had minor water damage. In Pleasants County, 2 homes had major damage. In Wood County, 20 homes had major damage, and 10 homes had minor water damage. Backwater up the Little Kanawha River affected homes in the Happy Valley section near Interstate 77. No damage to homes was reported from Jackson County on down to Cabell and Wayne Counties.Tyler County was included with several northern panhandle counties in a federal disaster declaration. See FEMA disaster number 1574 for specifics.Around 0845E on the 6th, just upriver from the Belleville Lock and Dam, the tugboat Jon Strong was heading up the Ohio River. After passing through the lock chamber, 9 of the 12 barges came loose in the strong currents. Three of the barges sank under the tainted gates of the dam, 3 others were forced up against the dam pier houses, and 3 other went through the structure and were recaptured downstream. Salvage crews did not remove all the damaged barges until the last day of the month. Since the gates could not close, this allowed the Belleville pool to drop 10 to 15 feet below normal. River traffic was suspended on the 19th. River bank slippage occurred due to the low levels. About 26 homes along the Little Kanawha River were affected, when about 4,000 feet of the river bank slipped down. The slippage damaged home foundations, docks, patios, and decks. Water levels returned toward normal by early February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 5, 6:40 AM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
640 AM EST WED JAN 5 2005
.AVIATION...
SITUATION HAS NOT CHANGE MUCH SINCE THE 6Z ISSUANCE. THINGS HAVE
BROKEN OUT MORE IN THE SOUTHERN SITES SOUTH OF THE FRONT THAN
EXPECTED...BUT WITH MORE WAVES OF LOW PRESSURE MOVING ALONG THE
FRONT...CEILINGS WILL PROBABLY BOUNCE SOME WITH THE PASSAGE OF THE
WAVES AS THE SHOWERS SOUTH OF THE FRONT JUST CLIP THE SITES. NORTH
OF THE FRONT...THE LOW LIFR CONDITIONS WILL PERSIST FOR MOST OF THE
DAY...WITH PERIODS OF RAIN AND VISIBILITIES IN THE MVFR TO IFR
RANGE.
FOR TONIGHT...THE FRONT SHOULD MOVE NORTH OF THE REGION. THIS
SHOULD ALLOW THE CEILINGS TO CLIMB TO MVFR IN THE NORTH AND VFR IN
THE SOUTH. THE WINDS WILL BE GUSTY OUT OF THE SOUTHWEST
OVERNIGHT...THANKS IN PART TO A 60 KT JET AT 850 MB.. THE COLD
FRONT SHOULD ARRIVE NEAR HTS AROUND 12Z THURSDAY.
&&
.PREVIOUS DISCUSSION... (ISSUED 415 AM EST WED JAN 5 2005)
SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
THE ETA MODEL CONTINUES TO HAVE A GOOD HANDLE ON THE MOVEMENT OF THE
FRONT ALONG WITH HANDLING THE WEAK IMPULSES MOVING ALONG THE FRONT.
AT THIS POINT...SEE LITTLE REASON TO DEVIATE MUCH FROM IT.
THE FRONT IS CURRENTLY STALLED ACROSS THE NRN PORTION OF WV FROM
JUST SOUTH OF CKB TO NEAR JACKSON OHIO. THE MAIN RAIN SHIELD
CONTINUES TO SLIDE NORTH ACROSS THE REGION WITH A GOOD TRAIN OF RAIN
NORTH OF THE FRONT...GENERALLY ALONG THE 925 MB FRONT. THIS TRAIN
OF RAIN LOOKS AS IF IT WILL LAST MOST OF THE DAY BEFORE BEGINNING TO
LIFT NORTH OF THE AREA THIS EVENING AS THE A STRONG SURFACE LOW
DEVELOPS ALONG THE FRONT WITH THE SHORTWAVE ENERGY THAT IS CURRENTLY
EJECTING OUT OF THE WESTERN TROUGH OVER SOUTHERN NM. AS THAT WAVE
DEVELOPS...THE LOW LEVEL FLOW AHEAD OF THE SYSTEM WILL INCREASE TO
50 TO 60 KTS...WHICH WILL ONLY SERVE TO ENHANCE THE ISENTROPIC LIFT
NORTH OF THE FRONT. BUT IN PUSHING THE FRONT NORTH OF THE
REGION...THE MAIN RAIN SHIELD SHOULD ALSO MOVE NORTH OF THE AREA.
THE COLD FRONT WITH THIS SYSTEM WILL THEN BEGIN TO APPROACH THE
REGION TOWARD DAWN...PERHAPS NEARING THE OHIO RIVER AROUND
12Z...ALTHOUGH THE 6Z MODEL RUN OF THE ETA IS SLOWER WITH THE COLD
FRONT.
HAVE MADE ONLY MINOR ADJUSTMENTS TO THE POPS FIELDS FOR TODAY AND
TONIGHT...BUT THERE MAY BE A VERY TIGHT GRADIENT BETWEEN RAIN/NO
RAIN AS THE CURRENT RADAR IMAGERY IS DEPICTING. HAVE TRIED TO SHOW
THIS AS HAVE CAT POPS ACROSS THE EXTREME NORTH WITH DRY CONDITIONS
IN THE EXTREME SOUTH. FOR TONIGHT...HAVE BROUGHT THE HIGHER POPS
BACK IN AFTER 06Z WITH THE APPROACHING FRONT. THE SHOWERS WITH THE
FRONT MAY END UP WELL OUT AHEAD OF THE FRONT CONSIDERING THE INFLOW
THAT IS ANTICIPATED AHEAD OF IT.
FOR TEMPERATURES HAVE HELD TIGHT WITH PREVIOUS FORECAST AS THERE
WILL AGAIN BE A SHARP GRADIENT BASED ON THE FRONTAL POSITION. SOUTH
OF THE FRONT COULD SEE A GOOD WARM UP CONSIDERING THAT THE CEILINGS
ARE CURRENTLY LIFTING VERY DRAMATICALLY SOUTH OF THE FRONT. THIS
COULD PUSH READINGS MUCH CLOSER TO THE MET GUIDANCE. FOLLOWED A
SIMILAR TRAIN FOR LOWS TONIGHT GOING WITH THE MET NUMBERS AGAIN AS
THE MAV IS TOO COOL. THE MET NUMBERS MAY NOT EVEN BE WARM ENOUGH
CONSIDERING HOW TEMPERATURES HAVE BEHAVED THE LAST FEW NIGHT AND
WITH NO FRONTAL PASSAGE EXPECTED BY MORNING...THE MILD AIR AND
HIGHER DEW POINTS WILL REMAIN IN PLACE.
FOR NOW WILL LEAVE THE FLOOD WATCH AS IS. RAINFALL AMOUNTS SO FAR
IN THE LAST 24 HOURS HAVE BEEN AROUND A HALF TO 3/4 OF AN INCH.
THIS LOOKS TO BE GOOD PRIMER AND WITH THE TRAIN OF RAIN THAT IS
COMING...AND ADDITIONAL 1 INCH IS POSSIBLE TODAY.
LONG TERM (THURSDAY THROUGH TUESDAY)...
COLD FRONT FINALLY SWEEPS THROUGH ON THURSDAY...BRINGING MUCH COLDER
AIR. WILL LOWER TEMPERATURES FOR THURSDAY NIGHT BASED ON 850 MB
TEMPERATURES AND NEW MOS GUIDANCE. MAJOR DIFFERENCES BETWEEN ETA AND
AVN FOR NEXT SYSTEM ON FRIDAY NIGHT AND SATURDAY. ETA IS WEAKER
WHILE AVN SPINS UP A MUCH STRONGER SURFACE LOW. ENERGY COMES FROM
LOW OFF THE CALIFORNIA COAST WHERE INITIALIZATION DATA IS
SPARSE...SO CONFIDENCE IS LOW. WILL LOWER TEMPERATURES A BIT BASED
ON 850 MB TEMPERATURES AND SURFACE PATTERNS.
HYDROLOGY...
THE CURRENT FLOOD WATCH WILL CONTINUE AS IS FOR NOW. THE MAIN TRAIN
OF RAIN EXTENDS ALL THE WAY BACK INTO OKLAHOMA AND TEXAS JUST NORTH
OF THE SURFACE FRONTAL BOUNDARY. RAINFALL AMOUNTS IN THE LAST 24
HOURS HAVE BEEN AROUND A HALF TO 3/4 OF AN INCH AND WHEN COMBINED
WITH RAIN ON MONDAY HAS PUSHED 2 DAY TOTALS TO AROUND 1 TO 1.5
INCHES. AN ADDITIONAL 1 TO 1. 5 INCHES IS POSSIBLE TODAY AND
TONIGHT ACROSS THE WATCH AREA...AS SEVERAL WAVES OF LOW PRESSURE
MOVE EASTWARD ALONG THE FRONT. TONIGHT...THE LAST WAVE AND
STRONGEST WILL PUSH THE FRONT NORTH OF THE REGION...BUT THE MORE
SHOWERS WILL RETURN AS THE COLD FRONT BEGINS TO SWING INTO THE
REGION.
THE RIVER FLOOD WARNING FOR MCCONNELSVILLE CONTINUE FOR TODAY. ITS
LEVEL ACTUALLY FELL SOME TUESDAY AFTERNOON AND HAS STEADIED AROUND
9.3 FEET IN THE LAST FEW HOURS. BUT NOW THAT THE STEADY RAIN HAS
REACHED THE AREA...EXPECT THE LEVELS TO BEGIN RISING IN THE NEXT FEW
HOURS. WE WILL ALSO BE WATCH THE HOCKING RIVER AT ATHENS AS THE
TRAIN OF RAIN IS SETTING UP OVER THE HEAD WATERS OF THE HOCKING.
ATHENS IS CURRENTLY 5 FEET BELOW FLOOD...BUT WITH THE AMOUNT OF RAIN
THAT IS COMING AND THE RUN OFF EXPECTED...ATHENS MAY END UP GOING
INTO FLOOD AS WELL.
PREVIOUS DISCUSSION... (ISSUED 1242 AM EST WED JAN 5 2005)
AVIATION...
THE STATIONARY FRONTAL BOUNDARY CONTINUES TO RESIDE ACROSS NRN WV
SOUTH OF PKB AND CKB BUT NORTH OF HTS AND EKN. SOUTH OF THE
FRONT...LOW CEILINGS CONTINUE...BUT AS THE PRECIPITATION SHIELD IS
LIFTING NORTH...THE CEILINGS SHOULD IMPROVE AS THE NIGHT WEARS ON.
THE CEILING AT JKL HAS LIFTED INTO THE VFR RANGE IN THE LAST SEVERAL
HOURS. NOT SURE THAT THE CEILING WILL LIFT THAT MUCH THIS FAR NORTH
BUT COULD SEE CONDITIONS CLIMB BACK UP TO ABOVE 2000 FT AT HTS AND
BKW BEFORE THE NIGHT IS OVER. NORTH OF THE FRONT...THE CEILINGS
WILL REMAIN IN THE IFR TO LIFR RANGE. SEVERAL WAVE OF PRECIPITATION
CAN BE EXPECT NEAR PKB TONIGHT WHICH WILL KEEP CONDITIONS VERY POOR.
THE FRONT SHOULD BEGIN TO MOVE BACK NORTH SLOWLY TOMORROW WITH
IMPROVING CONDITIONS EXPECTED TO MOVE NORTH AS WELL. BY
EVENING...THINKING IS THAT THE LOW CLOUDS WILL BREAK FROM HTS TO AS
FAR NORTH AS EKN WITH CEILINGS RISING ABOVE 3000 FT AND VISIBILITIES
IMPROVING AS WELL AS THE 850 MB WINDS INCREASE TO AROUND 50 KTS BY
EVENING. THIS SHOULD GET THE MIXING GO AND LIFT THE CLOUD HEIGHTS.
UP NORTH IT IS A LITTLE MORE TRICKY AS THE FRONT WILL STILL BE CLOSE
BY SO THE IMPROVEMENT AT PKB MAY BE MORE TO GO FROM IFR CONDITIONS
TO MVFR.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ007-WVZ008-WVZ009-WVZ010-WVZ011 FROM 6 AM
WEDNESDAY UNTIL 8 PM THURSDAY.
OH...FLOOD WATCH FOR OHZ066-OHZ067-OHZ075-OHZ076-OHZ084-OHZ085-
OHZ086 FROM 6 AM WEDNESDAY UNTIL 8 PM THURSDAY.
KY...NONE.
VA...NONE.
&&
AVIATION...ESSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 451 AM EST WED JAN 5 2005 OHZ066-067-075-076-084-085-WVZ007>011-061000- ATHENS OH-JACKSON WV-MASON WV-MEIGS OH-MORGAN OH-PERRY OH- PLEASANTS WV-TYLER WV-VINTON OH-WASHINGTON OH-WOOD WV- 451 AM EST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... ...A FLOOD WATCH REMAINS IN EFFECT UNTIL 800 PM EST THURSDAY EVENING... A STALLED FRONTAL BOUNDARY ACROSS NORTHERN WEST VIRGINIA AND SOUTHERN OHIO HAS BECOME A FOCUSING MECHANISM FOR STEADY RAINFALL ACROSS THE REGION. RAINFALL AMOUNTS OVER THE LAST TWO DAYS HAVE SERVED TO PRIME THE REGION BY SATURATING THE GROUND. WITH THE GROUND SATURATED...THE MAJORITY OF THE ADDITIONAL RAIN WILL RUN OFF INTO AREA STREAMS AND RIVERS. AN ADDITIONAL 1 TO 1.5 INCHES OF RAIN ARE POSSIBLE TODAY AS WAVES OF RAIN SLIDE ACROSS THE REGION JUST TO THE NORTH OF THE FRONTAL BOUNDARY. THIS TYPE OF RAIN FALL COULD LEAD TO FLOODING. RIVERS AND LARGE STREAMS ARE ESPECIALLY AT RISK IN THIS SITUATION. PERSONS ALONG THE MUSKINGUM RIVER...HOCKING RIVER AND UPPER OHIO RIVER FROM WILLOW ISLAND DOWN TO RACINE SHOULD CONSTANTLY MONITOR CONDITIONS AND FORECASTS...AS THESE RIVERS ARE AT THE GREATEST RISK OF EXPERIENCING FLOODING DURING THIS EVENT. A FLOOD WARNING HAS ALREADY BEEN ISSUED FOR THE MUSKINGUM RIVER AT MCCONNELSVILLE. THE CURRENT FORECAST IS FOR THE RIVER TO CREST AROUND 13 FEET THURSDAY AFTERNOON. FOR MORE INFORMATION PLEASE VIEW THE LATEST FLOOD WATCH AND OR FLOOD STATEMENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005-006-013>020-024>040- 046-047-061000- BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV- GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON OH-KANAWHA WV- LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MCDOWELL WV- MINGO WV-NICHOLAS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV- RITCHIE WV-ROANE WV-TAYLOR WV-UPSHUR WV-WAYNE WV-WEBSTER WV-WIRT WV- WYOMING WV- 451 AM EST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA... AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5432748, 5432749, 5432750, 5432751, 5432752, 5432753, 5432754.